Foods that interact with medications

5 Common foods that interact with your medication

Some favorites in your kitchen may be interfering with your medicine cabinet
January 30, 2017

According to the Mayo Clinic, nearly 70 percent of Americans are on at least one prescription drug, and more than half take two or more. Still, 100 percent of the population has to eat, and it is possible that foods may interact badly with those medications. Experts from the Texas A&M Rangel College of Pharmacy say there are five common foods and beverages that can interact with your prescription and over-the-counter drugs and supplements. Make sure to talk to your primary care provider or pharmacist about how to adjust your diet and what foods you should limit if you begin taking medications.

Your liquor cabinet can really interfere with your medicine cabinet

Alcoholic drinks

Many medications come with instructions not to drink alcohol while you’re taking them, and that warning is important: Even one glass of wine could be too much. Alcohol can already have negative effects on your body, but you combine it with certain medications, such as acetaminophen, you risk liver damage.

Also, alcohol can make you drowsy and less focused, and if you’re taking medications with those side effects, that could lead to further complications.

It’s not just the obvious suspects either: Avoid taking the antibiotic metronidazole (brand name Flagyl) within three days of consuming alcohol because the combination can cause severe stomach pain, nausea, vomiting, headache, tingling and palpitations.

Milk is a good way to start the day, just make sure you're not mixing it with certain medications.

Dairy products

Got milk? If you start your day with a cold glass, make sure you’re not mixing it with iron supplements, thyroid drugs or with antibiotics. Milk can interfere with how iron is absorbed in the stomach, and the calcium found in dairy products can prevent the body from absorbing tetracycline and ciprofloxacin antibiotics and thyroid medication, so you get less of the active compound in your bloodstream.

If you start your day with a cup of joe, you may be interacting with some meds

Caffeinated beverages

Starting the day with a cup of coffee has become very common—or even necessary—to avoid a midday crash, but remember that caffeine is a drug too. Even if you opt for a cup of black tea, you may be risking an interaction with asthma or anti-anxiety medications. Caffeine boosts the effects of asthma medications, so it’s as if you were taking a higher dose, and caffeine can cause restlessness and insomnia, which can interfere with anti-anxiety medications.

Stocking up on veggies is rarely a bad thing, but make sure they're not getting in the way of your medications

Green leafy vegetables

Adding a big helping of veggies onto your plate is rarely a bad idea, but if you are taking certain anti-coagulant medications—such as warfarin—greens rich in vitamin K can reduce the drug’s anti-clotting effects. Kale and other greens such as cabbage, spinach, Brussels sprouts, collard greens, turnip greens, and broccoli are all rich in Vitamin K.

It’s good to eat a balanced diet with plenty of greens, but talk to a pharmacist or primary care provider before you start making daily kale smoothies.

Grapefruits are high on vitamin C, but they can also interfere with some statins and other medications

Grapefruit

There’s nothing more refreshing than a ripe grapefruit on a hot day. Grapefruits are an excellent source of fiber and vitamin C but low in calories, which make them a great addition to any diet. However, if you’re on certain medications, such as calcium channel blocking blood pressure drugs, erectile dysfunction drugs, some organ rejection medications or statins—drugs that manage your cholesterol—you may want to reconsider the tangy fruit. Grapefruits can affect the rate at which statins, like Zocor and Lipitor in particular, are processed by the liver.

The interaction between grapefruit and certain drugs poses a risk if you are taking them orally because the interaction occurs in the digestive tract, causing accumulation. Ask your pharmacist or healthcare provider about possible interactions if you are taking any drug orally because there are at least 45 medications that interact with grapefruit.

— Dominic Hernandez

You may also like
Making the impossible, possible: Renee Ridley, PhD, MSN
Strep throat: Signs and symptoms
Good for the gander: Male underrepresentation in health education programs
prescription pills
Opioid and Pain Management Conference educates health care professionals on safe, effective pain management